Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 15, NWS Topeka, KS

December 1, 20226 counties in Kansas

NWS Topeka, KS issued this wind advisory at Dec 1, 2022, 2:23 AM CST for 6 counties in Kansas. It took effect at Dec 1, 2022, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2022, 2:23 AM CST (08:23 UTC)
In effect from
Dec 1, 2022, 9:00 AM CST
Expired
Dec 1, 2022, 6:00 PM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS73 KTOP 010823
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
223 AM CST Thu Dec 1 2022

KSZ020-021-034>037-020000-
/O.NEW.KTOP.WI.Y.0015.221201T1500Z-221202T0000Z/
Cloud-Clay-Ottawa-Dickinson-Geary-Morris-
Including the cities of Concordia, Clay Center, Minneapolis, 
Bennington, Abilene, Herington, Junction City, and Council Grove
223 AM CST Thu Dec 1 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Cloud, Clay, Ottawa, Dickinson, Geary and Morris 
  Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
903 
WWUS73 KTOP 012027
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
227 PM CST Thu Dec 1 2022

KSZ020-021-034>036-021000-
/O.NEW.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/
/O.CON.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/
Cloud-Clay-Ottawa-Dickinson-Geary-
Including the cities of Concordia, Clay Center, Minneapolis, 
Bennington, Abilene, Herington, and Junction City
227 PM CST Thu Dec 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, northwest
  winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Cloud, Clay, Ottawa, Dickinson and Geary Counties.

* WHEN...For the first Wind Advisory, until 6 PM CST this 
  evening. For the second Wind Advisory, from 5 PM Friday to 
  midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ037-021000-
/O.NEW.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/
/O.CON.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/
Morris-
Including the city of Council Grove
227 PM CST Thu Dec 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, west
  winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Morris County.

* WHEN...For the first Wind Advisory, until 6 PM CST this 
  evening. For the second Wind Advisory, from 9 AM Friday to 
  midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ040-054>056-058-059-021000-
/O.NEW.KTOP.WI.Y.0016.221202T1500Z-221202T2300Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
227 PM CST Thu Dec 1 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM CST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson 
  Counties.

* WHEN...From 9 AM to 5 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008>011-022-023-021000-
/O.NEW.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/
Republic-Washington-Marshall-Nemaha-Riley-Pottawatomie-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Manhattan, Wamego, and St. Marys
227 PM CST Thu Dec 1 2022

...WIND ADVISORY IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Republic, Washington, Marshall, Nemaha, Riley and 
  Pottawatomie Counties.

* WHEN...From 5 PM Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ012-024-026-038-039-021000-
/O.NEW.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/
Brown-Jackson-Jefferson-Wabaunsee-Shawnee-
Including the cities of Hiawatha, Horton, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
227 PM CST Thu Dec 1 2022

...WIND ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Brown, Jackson, Jefferson, Wabaunsee and Shawnee 
  Counties.

* WHEN...From 9 AM Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
240 
WWUS73 KTOP 012353
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
553 PM CST Thu Dec 1 2022

KSZ020-021-034>036-020100-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/
/O.CON.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/
Cloud-Clay-Ottawa-Dickinson-Geary-
Including the cities of Concordia, Clay Center, Minneapolis, 
Bennington, Abilene, Herington, and Junction City
553 PM CST Thu Dec 1 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...Cloud, Clay, Ottawa, Dickinson and Geary Counties.

* WHEN...From 5 PM Friday to midnight CST Friday night. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ037-020100-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/
/O.CON.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/
Morris-
Including the city of Council Grove
553 PM CST Thu Dec 1 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.
 
* WHERE...Morris County.

* WHEN...From 9 AM Friday to midnight CST Friday night. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ040-054>056-058-059-020100-
/O.CON.KTOP.WI.Y.0016.221202T1500Z-221202T2300Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
553 PM CST Thu Dec 1 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM CST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson 
  Counties. 

* WHEN...From 9 AM to 5 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008>011-022-023-020100-
/O.CON.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/
Republic-Washington-Marshall-Nemaha-Riley-Pottawatomie-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Manhattan, Wamego, and St. Marys
553 PM CST Thu Dec 1 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...Republic, Washington, Marshall, Nemaha, Riley and 
  Pottawatomie Counties. 

* WHEN...From 5 PM Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ012-024-026-038-039-020100-
/O.CON.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/
Brown-Jackson-Jefferson-Wabaunsee-Shawnee-
Including the cities of Hiawatha, Horton, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
553 PM CST Thu Dec 1 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...Brown, Jackson, Jefferson, Wabaunsee and Shawnee 
  Counties. 

* WHEN...From 9 AM Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 30, 10:50 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Nov 30, 10:50 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1050 PM CST Wed Nov 30 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 256 PM CST Wed Nov 30 2022

Key Points:

- Windy Thursday and Friday with elevated fire danger

- Temperature swings with mainly dry weather late this week into
early next week

Surface high pressure has been slowly moving east across KS today,
with CAA and subsidence keeping temperatures cool despite ample
sunshine. Meanwhile at the upper levels, low-amplitude ridging sits
over the Rockies between one low over Ontario and another over the
British Columbia coast. Heading into tonight, the sfc high will
slide east while the western trough amplifies. This will result in
lee troughing starting to develop by early morning with a tightening
pressure gradient through the day Thursday and Friday. Return flow
with gusty south winds will also ensue, and some guidance suggests
winds could be near or just above advisory criteria especially in
central KS Thursday, then shifting toward east central KS on Friday.
Thinking the strongest winds would be late morning as the LLJ starts
to mix down, though near-advisory winds can't be ruled out into
afternoon hours as well. Have held off on issuing for Thursday at
this time to see if confidence increases with more short-term
guidance.

In addition to the strong winds, the warmth combined with it looks
to bring very high fire danger across much of the area Thursday with
RH in the mid 20s to low 30s. Friday sees an increase in moisture
colocated with the strongest winds in east central KS, which should
limit fire weather concerns. However, small timing differences exist
with the passing of Friday's cold front. The 12Z model suite appears
to have better agreement compared to the 00Z or 06Z, but the GFS/NAM
have been slightly faster, bringing the boundary into north
central KS mid to late afternoon compared to a slightly slower EC
solution. If it turns out to be faster, the sooner arrival of
cooler and drier air, as well as the wind shift, would have
implications on fire weather concerns.

Outside of wind and fire concerns, temperatures swings look like the
norm for the upcoming week. We'll warm into the 50s Thursday, then
60s and possibly 70s on Friday before plummeting back to the 30s on
Saturday behind the cold front. Precip is favored to stay mainly
south of the area this weekend into early next week, though the
baroclinic zone hangs around the region with a few additional waves
while our area is in nearly zonal flow, which could result in a
couple of additional warm-ups and cool-downs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1044 PM CST Wed Nov 30 2022

Not much change for the 06Z TAF period with wind being the
primary aviation hazard. Have kept mention of LLWS at KMHK as a
LLJ increases very early Thursday morning. Surface winds will
increase after sunrise and boundary layer mixing could bring down
stronger gusts by 15Z. Gusts are expected to exceed 30 kts
through much of the day Thursday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Teefey
Hazardous weather outlook, Nov 30, 3:03 PM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
303 PM CST Wed Nov 30 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-012115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
303 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong south winds with gusts of 35 to 45 MPH are possible with
elevated fire danger across most of the area Thursday. Windy
conditions continue into Friday, while elevated fire danger looks to
be more confined to north central KS on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:27 PM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more33 hr
Dec 1, 2:29 PM CSTFire Weather WatchTOPCloud, Ottawa, Republic13 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.